Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 23, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Nov 17, 2024, 2:18 PM CST for 26 counties in Kansas. It took effect at Nov 18, 2024, 10:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2024, 2:18 PM CST (20:18 UTC)
- In effect from
- Nov 18, 2024, 10:00 AM CST
- Expired
- Nov 18, 2024, 8:57 PM CST
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391 WWUS73 KICT 172018 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 218 PM CST Sun Nov 17 2024 KSZ053-069>072-093>096-098>100-181030- /O.NEW.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Rose Hill, Coffeyville, Independence, Yates Center, Augusta, Moline, Andover, Parsons, Howard, Fredonia, Neodesha, Cedar Vale, Winfield, Iola, Cottonwood Falls, Humboldt, Arkansas City, Chanute, Eureka, Strong City, Sedan, Madison, Grenola, El Dorado, and Longton 218 PM CST Sun Nov 17 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...From 10 AM to 6 PM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kaufman
5 follow-up statements
595 WWUS73 KICT 180839 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 239 AM CST Mon Nov 18 2024 KSZ053-069>072-093>096-098>100-190000- /O.CON.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Augusta, Coffeyville, Rose Hill, Independence, El Dorado, Moline, Humboldt, Fredonia, Arkansas City, Howard, Winfield, Eureka, Iola, Neodesha, Strong City, Grenola, Sedan, Madison, Andover, Parsons, Cottonwood Falls, Chanute, Longton, Yates Center, and Cedar Vale 239 AM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...From 10 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Baerg
104 WWUS73 KICT 181546 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 946 AM CST Mon Nov 18 2024 KSZ052-068-083-092-190000- /O.EXA.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/ Marion-Harvey-Sedgwick-Sumner- Including the cities of Newton, Haysville, Valley Center, Park City, Wichita, Wellington, Peabody, Derby, Marion, Bel Aire, and Hillsboro 946 AM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Marion, Harvey, Sedgwick, and Sumner Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ053-069>072-093>096-098>100-190000- /O.CON.KICT.WI.Y.0023.241118T1600Z-241119T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Longton, Andover, Yates Center, Independence, Coffeyville, Iola, Chanute, Cedar Vale, Rose Hill, Fredonia, Augusta, Winfield, El Dorado, Cottonwood Falls, Parsons, Arkansas City, Grenola, Neodesha, Humboldt, Eureka, Sedan, Howard, Moline, Madison, and Strong City 946 AM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kleinsasser
189 WWUS73 KICT 181857 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1257 PM CST Mon Nov 18 2024 KSZ052-053-068>072-083-092>096-098>100-190300- /O.EXT.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Haysville, Park City, Longton, Andover, Yates Center, Independence, Newton, Coffeyville, Iola, Chanute, Cedar Vale, Wellington, Rose Hill, Peabody, Fredonia, Augusta, Bel Aire, El Dorado, Winfield, Cottonwood Falls, Parsons, Arkansas City, Wichita, Derby, Grenola, Neodesha, Humboldt, Eureka, Valley Center, Sedan, Howard, Moline, Madison, Strong City, Marion, and Hillsboro 1257 PM CST Mon Nov 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kleinsasser
113 WWUS73 KICT 182150 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 350 PM CST Mon Nov 18 2024 KSZ032-033-047>051-067-082-091-190300- /O.EXA.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Lyons, Sylvan Grove, Salina, Anthony, Sterling, McPherson, Hutchinson, Lincoln, Attica, Harper, Wilson, Kingman, Great Bend, Russell, and Ellsworth 350 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Southwest, west, to northwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Barton, Ellsworth, Lincoln, McPherson, Rice, Russell, Saline, Harper, Kingman, and Reno Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ052-053-068>072-083-092>096-098>100-190300- /O.CON.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Haysville, Park City, Longton, Andover, Yates Center, Independence, Newton, Coffeyville, Iola, Chanute, Cedar Vale, Wellington, Rose Hill, Peabody, Fredonia, Augusta, Bel Aire, El Dorado, Winfield, Cottonwood Falls, Parsons, Arkansas City, Wichita, Derby, Grenola, Neodesha, Humboldt, Eureka, Valley Center, Sedan, Howard, Moline, Madison, Strong City, Marion, and Hillsboro 350 PM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South to southwest winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kleinsasser
246 WWUS73 KICT 190257 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 857 PM CST Mon Nov 18 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400- /O.CAN.KICT.WI.Y.0023.000000T0000Z-241119T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Hillsboro, Valley Center, Hutchinson, Sylvan Grove, Strong City, Andover, Madison, Park City, Marion, Parsons, McPherson, El Dorado, Winfield, Lyons, Bel Aire, Eureka, Arkansas City, Great Bend, Attica, Russell, Harper, Independence, Neodesha, Sterling, Wilson, Kingman, Lincoln, Anthony, Iola, Chanute, Cottonwood Falls, Haysville, Grenola, Yates Center, Salina, Humboldt, Sedan, Rose Hill, Howard, Cedar Vale, Ellsworth, Derby, Moline, Augusta, Coffeyville, Fredonia, Peabody, Longton, Wichita, Wellington, and Newton 857 PM CST Mon Nov 18 2024 ...WIND ADVISORY IS CANCELLED... West and northwest winds have started to decrease over the last hour and therefore the wind advisory will be canceled. $$ Lawson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:41 AM CST, 2 hours 37 minutes earlier. Its key messages:
- Widespread rainfall late today through Monday
- A stray strong/severe storm possible Monday afternoon/evening
- Below normal temperatures for the second half of next week
Area forecast discussion, Nov 17, 11:41 AM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1141 AM CST Sun Nov 17 2024 .KEY MESSAGES... - Widespread rainfall late today through Monday - A stray strong/severe storm possible Monday afternoon/evening - Below normal temperatures for the second half of next week && .DISCUSSION... Issued at 316 AM CST Sun Nov 17 2024 As of 3 AM Sunday morning, a few showers and storms were ongoing across portions of central KS in response to modest low-level WAA and right entrance region ascent from a 500 mb speed max. While severe weather is not expected, the strongest updrafts may produce hail up to dime size with elevated instability near 500 J/kg. Additionally, this lead speed max has advanced a weak cold front into the forecast area with its current position for near Salina through Pratt. This frontal zone will create a modest temperature gradient this afternoon with temperatures in the upper 50s across central KS to near 70 across southern KS. The well-advertised midlevel trough will further advances toward the Plains today and tonight. Latest deterministic and ensemble data remain aligned with an unusually moist airmass advecting into central and eastern KS late Sunday into Monday. Latest HREF ensemble mean PW values continue to range from 1.25 inches across central KS to near 1.75" across southern KS by midday Monday. It's quite likely the daily max PW values will be shattered at OUN and TOP RAOB sites (1.18" and 1.26" respectively). To further convey this unusually moist airmass, latest SREF PW anomalies range from 1-1.3" ABOVE the climatological average for 11/18. Large scale ascent will increase late this afternoon into the evening as WAA and subtle height falls overspread the Plains and may yield a few showers/storms across mainly southern KS. Much stronger forcing for ascent arrives Monday morning into Monday afternoon as the trough axis takes on a negative tilt and tracks from west TX through eastern KS. Short term trends will need to be monitored Monday afternoon and Monday evening for the potential for a few strong or severe storms as lapse rate profiles steepen with the midlevel low passage. Like prior forecasts conveyed, the strongest WAA and height falls will depart to the east by early to mid afternoon Monday and may foster a short window for just enough surface heating for the development of a few hundred J/kg of surface based instability. The background environment is strongly sheared and would support a damaging wind threat and possibly a tornado or 2. At this point, any potential for strong/severe storms appears east of I-135. The trough axis will depart the area by Tuesday morning. Widespread rainfall is expected with most areas likely to receive 1-3". Given the abnormally moist airmass, locally higher amounts greater than 3" are possible. As far as the locations of the highest amounts, deterministic and ensemble guidance remains consistent with the highest totals remaining across south-central KS where SREF/EPS/NBM probabilities of greater than 2" are highest (>80%). Flooding may become a concern as KSU Mesonet sites suggest soil saturation is exceeding 70-80% a most sites through a depth of 20 cm. Despite that, flash-flood guidance remains quite high with 6 hour guidance greater than 3" across most of the area. Given the fact that most locations will receive less than 3", will defer the issuance of a flood watch for now. Quickly on the heels of the previous trough axis will be another shortwave trough. Available moisture will be quite limited with this shortwave trough and widespread precipitation appears unlikely. Otherwise, the latter half of next week will be accompanied by below normal temperatures with daytime highs in the 40s and overnight lows in the 20s/30s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1141 AM CST Sun Nov 17 2024 A wide range in conditions this afternoon from MVFR with areas of IFR along/south of a stalled surface front in southern Kansas to VFR in portions of central Kansas. Overall, expecting deteriorating conditions with respect to cigs/vsbys tonight into Monday morning as vigorous low pressure moves toward Kansas. Rain will become widespread with isolated storms possible as well. The trickiest part of the forecast is the trend in wind direction/speed, which will depend on the track of the surface low. The low looks to traverse north somewhere either side or the I-135 corridor (KSLN-KICT) toward the end of the forecast valid period. Confidence is higher on stronger south to southeast winds across the Flint Hills and southeast Kansas, though less confidence west of I-135. KED && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...BRF AVIATION...KED
Hazardous weather outlook, Nov 17, 6:41 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 641 AM CST Sun Nov 17 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 641 AM CST Sun Nov 17 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Occasional showers are possible through the day today across most of the area. Widespread rainfall, some locally heavy, will develop across most of the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms will continue Monday. Localized flooding may become a concern, especially across south central Kansas. A few strong to severe thunderstorms are also possible Monday afternoon and early evening, mainly east of a Salina to Wichita line. The main risks will be 55 to 65 mph wind gusts and nickel to quarter size hail, although a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.